Alert archive / Wisconsin / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 91, NWS Duluth, MN

July 20, 2003Burnett County, Wisconsin

NWS Duluth, MN issued this severe thunderstorm warning at Jul 20, 2003, 8:15 PM CDT for Burnett County, Wisconsin. It was in force for 45 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 20, 2003, 8:15 PM CDT (01:15 UTC)
Expired
Jul 20, 2003, 9:00 PM CDT
In force
45 min
Issued by
NWS Duluth, MN
Area
Counties, with a storm outline in the text

County Burnett County, WI

The nearest sounding before it

Minneapolis, MN (KMPX), launched 00:00Z, 1.3 hours before the alert went out and 148 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 00:00Z on 2003-07-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 891 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 00:00Z on 2003-07-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 71 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
891 J/kg
Mixed-layer CIN
-49 J/kg
Mixed-layer LCL
1480 m above ground
0-6 km bulk shear
46 kt
0-1 km storm-relative helicity
71 m²/s²
0-3 km storm-relative helicity
45 m²/s²
Significant tornado parameter
0.2
Supercell composite
3.1

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Duluth, MN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 20, 1:10 PM CDT, 7 hours 5 minutes earlier.

Area forecast discussion, Jul 20, 1:10 PM CDT, 7 hours 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DULUTH MN
110 PM CDT SUN JUL 20 2003

FORECAST FOCUS WILL BE THUNDERSTORM CHANCES TONIGHT AND SHOWERS
TOMORROW.

MODELS IN FAIRLY GOOD AGREEMENT WITH CANADIAN SYSTEM HEADED OUR
WAY...ETA FASTER AND A BIT WEAKER THAN GFS...BUT FINAL FCST PRODUCT
NOT MUCH AFFECTED BY THESE DIFFERENCES.

VIGOROUS S/WV MOVING SOUTHEAST OUT OF MANITOBA AND PVA ALREADY INTO
NRN MN...HELPING TO SET OFF SOME THUNDERSTORMS. EXPECT STORMS TO
BECOME MORE NUMEROUS AS S/WV MOVES THROUGH AND ATMOSPHERE
DESTABILIZES FURTHER WITH HEATING.

KEPT SHOWERS IN FOR MAINLY MONDAY AFTERNOON...WITH A BIT OF SUNSHINE
WE COULD SET OFF SOME SCATTERED SHOWERS WITH THE 5H COLD AIR
ADVECTON. SFC COMPUTED LIS OFF THE ETA GO DOWN TO -4 MONDAY
AFTERNOON...BUT CAPES REMEAIN VERY LOW.

NUMERICAL GUIDANCE NUMBERS ALL IN THE SAME BALL PARK AND REASONABLE.

.DLH...NONE.

CC
Hazardous weather outlook, Jul 20, 7:05 AM CDT, 13 hours 10 minutes before
MNZ010>012-018>021-025-026-033>038-WIZ001>004-006>009-211230-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DULUTH MN
705 AM CDT SUN JUL 20 2003

...AN ISOLATED SEVERE THUNDERSTORM POSSIBLE INTO THIS EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEASTERN MINNESOTA AND
NORTHWESTERN WISCONSIN.

.DAY ONE...TODAY AND TONIGHT

AN ISOLATED SEVERE THUNDERSTORM IS POSSIBLE THIS AFTERNOON
AND EARLY EVENING. THE MAIN THREATS WILL BE LARGE HAIL OR DAMAGING
WIND. A STRONG UPPER LEVEL LOW PRESSURE SYSTEM WILL BE DROPPING
SOUTHEAST INTO NORTHERN MINNESOTA...AND THAT WILL BRING THE CHANCE
FOR THUNDERSTORMS TODAY AND TONIGHT.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
THERE IS A CONTINUED CHANCE FOR THUNDERSTORMS THURSDAY THROUGH NEXT
SATURDAY.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON INTO THE
EVENING.

&&

MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING URL:

HTTP://WWW.CRH.NOAA.GOV/DLH

MELDE

In the hours before

Local storm report, Jul 20, 4:52 PM CDT, 3 hours 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DULUTH MN
0452 PM CDT SUN JUL 20 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0448 PM    3 W BAYFIELD              WI   1.50 IN HAIL
07/20/03   BAYFIELD                       LASTED TWO MINUTES

XXX

The office that day

Everything else NWS Duluth, MN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 20, 7:16 PM CDTSevere Thunderstorm WarningDLHAshland, Iron59 min
Jul 20, 8:22 PM CDTSevere Thunderstorm WarningDLHAshland, Sawyer53 min
Jul 20, 10:28 PM CDTSevere Thunderstorm WarningDLHPrice32 min

Nearby

Severe Thunderstorm Warnings in Wisconsin, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.